Winter Weather, Waterville Plateau
- When
- May 20, 8:00 PM PST to May 21, 7:00 AM PST
- Where
- Waterville Plateau forecast zone
- Property damage
- $11,000
- Reported by
- Newspaper
- Coordinates
- 47.471, -119.572 (the zone’s center; the record gives no point)
An unseasonably cold upper level low tracked across Central Washington, with convective moderate to heavy snow showers in the mountains. Mission Ridge Ski Resort received an estimated 10 inches of accumulation, with Badger Mountain picking up 6-8 inches of snow.
Every event with a place to put it; 1 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OTX wrote it up.
An unseasonably cold upper level low tracked across Central Washington, with convective moderate to heavy snow showers in the mountains. Mission Ridge Ski Resort received an estimated 10 inches of accumulation, with Badger Mountain picking up 6-8 inches of snow. Snow was observed as low as 3,000 feet. Ten power poles were snapped on Badger Mountain, knocking out power to 94 customers.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Spokane, WA wrote its last area forecast discussion before the first event at May 20, 3:33 PM PST, 4 hours 27 minutes earlier.
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SPOKANE WA
433 PM PDT SUN MAY 20 2007
.SYNOPSIS...AN UNUSUALLY COLD AND POWERFUL LATE SPRING STORM
WILL TRACK THROUGH THE PACIFIC NORTHWEST DURING THE NEXT 36 HOURS.
THIS STORM WILL LIKELY BRING SNOWS AS LOW AS 4000 FEET AND A GOOD
CHANCE OF PRECIPITATION ELSEWHERE. THE LOW WILL MOVE OUT OF THE
REGION ON TUESDAY BRINGING A GRADUAL RETURN OF WARM AND DRY
WEATHER.
&&
.DISCUSSION...
IN SHORT...A MESS OF SLOPPY AND HARD TO FORECAST PRECIPITATION IS
MOVING TOWARD THE AREA AS A SPRAWLING UPPER LEVEL LOW HEADS
SOUTHEASTWARD OFF THE PACIFIC TOWARD THE INLAND NORTHWEST. SEVERAL
VORTS HAVE COME OUT OF THE SOUTHWESTERLY 500 MB FLOW AHEAD OF THE
SYSTEM TO PRECONDITION THE LOW LEVELS IN A SIGNIFICANT PORTION OF
THE CWA...SUCH THAT RAIN/SNOW SHOULD FALL OUT IN ALMOST ALL AREAS
WITHOUT A PROBLEM AS THE DRAMATIC COLD CORE OF THE UPPER LEVEL LOW
MOVES OVERHEAD LATE TONIGHT AND TOMORROW. THE SYSTEM APPEARS TO BE
RELATIVELY WELL STACKED AND A VERTICALLY COHERENT STRUCTURE TO THE
THETA-E FIELD SUGGESTING A SIGNIFICANT HIGH THETA-E CANYON WITH
DRAMATIC DESTABILIZATION AHEAD OF THE SYSTEM FOLLOWED BY NEGATIVE
EPV WORKING ON SIGNIFICANT FRONTOGENETICAL FORCING IN A WELL-
DEFINED AREA OF DEFORMATION AROUND 700 AND 500 MB ON THE NORTHERN
AND NORTHWEST PERIPHERY OF THE SYSTEM SUGGEST A GOOD SYNOPTIC
COMPONENT TO ASCENT. COMBINE THIS WITH 850 MB FLOW FROM THE WEST
TOPPING 35 KTS AND SIGNIFICANT PACIFIC MOISTURE TRANSPORT DIRECTED
NEARLY PERPENDICULARLY AT THE MOUNTAINS OF EASTERN WASHINGTON AND
NORTHERN IDAHO WITH WET BULB ZERO HEIGHTS CRASHING AFTER 09Z
TONIGHT IN AN ATMOSPHERE WITH VERY WEAK STATIC STABILITY IN THE
LOW LEVELS...THE STAGE IS SET FOR A LATE SEASON SNOW WITH
SIGNIFICANT SYNOPTIC AND MESOSCALE COMPONENTS. THE MODELS HAVE
TRENDED STRONGLY TOWARD A SOLUTION THAT ELONGATES THE TIME FRAME
WITH MOIST UPSLOPE FLOW TOWARD THE BLUES AND CENTRAL PANHANDLE
MOUNTAINS. GIVEN THE ORIENTATION OF THE TOPOGRAPHY...HAVE DECIDED
THEREFORE TO UPGRADE TO A WARNING FOR CENTRAL PANHANDLE MOUNTAINS
OF IDAHO AND AN ADVISORY FOR THE BLUE MOUNTAINS OF WASHINGTON.
THE BIG QUESTION IS HOW LONG TROWAL/DEFORMATION ZONE PRECIPITATION
WILL LINGER AS THE DEFORMATION ZONE TRACKS NORTHEASTWARD ACROSS
THE CWA MONDAY INTO MONDAY NIGHT. THE GFS AND NEW 18Z NAM ARE BOTH
INDICATING STRONG INTERACTION BETWEEN NEGATIVE EPV AND
FRONTOGENESIS WITH STRONG QPF VALUES SUGGESTING SIGNIFICANT
SLANTWISE INSTABILITY. THE GFS DUMPS NEARLY 0.50 OF QPF RIGHT ON
SPOKANE MONDAY NIGHT. WHILE THIS SOLUTION ITSELF IS NOT ENTIRELY
BELIEVABLE...IT SEEMS THAT THE MODELS ARE CONVERGING ON A BAND OF
HEAVIER QPF TRAVERSING FROM SOUTH TO NORTH ACROSS THE AREA DURING
THE DAY MONDAY INTO MONDAY NIGHT. HAVE TRENDED THE FORECAST THIS
WAY SOMEWHAT BUT GIVEN THE NEW TREND...HAVE NOT BOUGHT OFF
COMPLETELY ON THIS SOLUTION. IF IT CONTINUES TO EVOLVE THIS
WAY...WINTER WEATHER HEADLINES MAY BE NEEDED FOR THE NORTHERN
PANHANDLE OF IDAHO MOUNTAINS AS WELL AS THE NORTHEAST MOUNTAINS OF
WASHINGTON. REFER TO WINTER WEATHER PRODUCTS AND HAZARDOUS WEATHER
OUTLOOKS AT SEAWSWOTX AND SEAHWOOTX FOR FURTHER DETAILS. /FRIES
TUESDAY THROUGH SUNDAY...SIMILAR TO THIS TIME YESTERDAY...GUIDANCE
IS SHOWING DECENT AGREEMENT REGARDING THE LONG-WAVE PATTERN
EVOLUTION. THIS EVOLUTION INCLUDES A TROUGH AXIS SHIFTING EAST EARLY
IN THE PERIOD...WITH A RIDGE JUST TO THE WEST AND THE CWA IN A NWLY
FLOW. THIS EVENTUALLY SHIFTS SLIGHTLY EAST...WITH THE RIDGE AXIS
BECOMING MORE CENTRALLY LOCATED OVER THE CWA BY THE END OF THE WORK
WEEK...BEFORE ANOTHER WAVE TRIES TO MOVE IN LATE IN THE WEEKEND.
WHERE CONFIDENCE BREAKS DOWN HOWEVER IS IN THE SHORT-WAVE
FEATURES. THE MODELS STILL CARRY TIMING DIFFERENCES AND
INCONSISTENCIES IN THE SHORT-WAVE FEATURES. TUESDAY/TUESDAY NIGHT...
THE AXIS OF THE UPPER TROUGH LINGERS NEAR THE EASTERN CWA. THERE
ISNT A LOT OF STRONG FORCING...BUT GOOD LAPSE RATES AND SOME
ELEVATED INSTABILITY AS WELL AS MARGINAL CAPE AND SOME NEGATIVE LI
VALUE OVER THE EAST CWA. FORECAST CONTINUES TO DEPICT A RISK FOR
SHOWERS AND A FEW THUNDERSTORMS THROUGH TUESDAY...WITH CHANCES
WINDING DOWN TUESDAY NIGHT. ANOTHER WAVE APPROACHES WEDNESDAY INTO
THURSDAY...WITH A RENEWED CHANCE FOR SHOWERS. THE PASSAGE SEEMS A BIT
SLOWER THAN YESTERDAY...THUS POPS WERE INCREASED SOME ON THURSDAY.
THURSDAY NIGHT INTO FRIDAY...RIDGING BEGINS TO DEVELOP AND THE
ATMOSPHERE BEGINS TO DRY OUT MORE. SO FCST CONTINUES THE TREND OF
POPS DECREASING AND ENDING IN MOST AREAS. THE NEXT SYSTEM APPROACHES
TOWARD THE WEEKEND...THOUGH THERE REMAINS SOME TIMING DIFFERENCES.
THE GFS AND DGEX BRING THE TROUGH AXIS THROUGH SATURDAY NIGHT INTO
SUNDAY MORNING...WHILE THE ECMWF AND THE GFS ENSEMBLE MEMBERS HOLD IT
BACK BY ABOUT 12-24 HRS. RECENT PERFORMANCE SUGGESTS LEANING TOWARD
THE SLOWER SOLUTION AND GIVEN THAT MOST OF THE GFS ENSEMBLE MEMBERS
ARE SLOWER THAN THE OPERATIONS GFS...MORE CONFIDENCE LEANS TOWARD A
SLOWER SOLUTION. I WONT GO ALL THE WAY TOWARD THE ECMWF THOUGH. SO
FCST DEPICTS POPS INCREASING AGAIN SATURDAY INTO SUNDAY...STARTING
IN THE WEST. IN TERMS OF TEMPERATURES...A WARMING TREND IS EXPECTED
...WITH ALL MODELS SHOWING WARMING 850 MB TEMPS INTO SATURDAY. THEN A
SLIGHT COOL DOWN IN PROJECTED FOR SUNDAY WITH THE NEXT SYSTEM COMING
IN. /JCOTE
&&
.AVIATION...VFR AND AREAS OF MVFR CIGS AND VIS WITH WDLY SCT -SHRA
THIS EVENING...ESPECIALLY OVER THE EASTERN ROUTES. SYSTEM MOVING
IN OVERNIGHT EXPECTED TO INCREASE SHOWERS AND THE RISK FOR ISOLD
-TSRA FROM THE SW...ESPECIALLY TOWARD 06-09Z INTO KMWH/KPUW/KLWS
ROUTES AND THEN TOWARD THE KGEG-KCOE CORRIDOR TOWARD THE 09-13Z
TIME FRAME...WITH SOME SNOW ABOVE 4000 FT. EXPECT AREAS OF MVFR
CIGS AND LCL IFR CIGS...WITH MTN OBSCURATIONS. THE -SHRA WILL
BEGIN TO DISSIPATE OVER THE WESTERN AVIATION ROUTES AFTER
15-18Z...WITH BREEZY CONDITIONS DEVELOPING...EPLY NEAR THE E
SLOPES OF THE CSCDS.
&&
.PRELIMINARY POINT TEMPS/POPS...
SPOKANE 40 51 40 65 44 68 / 60 60 50 20 10 20
COEUR DALENE 40 50 40 66 41 67 / 50 70 50 20 10 20
PULLMAN 41 50 37 62 41 66 / 70 50 40 20 10 20
LEWISTON 45 55 44 69 47 73 / 70 60 30 20 10 10
COLVILLE 41 51 38 71 42 71 / 60 80 40 20 10 10
SANDPOINT 39 50 39 65 40 66 / 50 90 50 20 10 20
KELLOGG 38 46 39 63 41 68 / 50 100 70 30 20 20
MOSES LAKE 44 65 42 72 46 74 / 60 10 10 10 10 10
WENATCHEE 45 63 46 73 51 72 / 50 10 10 10 10 10
OMAK 41 63 40 73 44 73 / 70 30 0 10 10 10
&&
.OTX WATCHES/WARNINGS/ADVISORIES...
ID...HEAVY SNOW WARNING FROM 5 AM TO 11 PM PDT MONDAY ABOVE 4000 FEET
FOR CENTRAL PANHANDLE MOUNTAINS.
WA...SNOW ADVISORY FROM 5 PM THIS AFTERNOON TO 11 AM PDT MONDAY ABOVE
4000 FEET FOR EAST SLOPES NORTHERN CASCADES.
SNOW ADVISORY FROM 2 AM TO 11 PM PDT MONDAY ABOVE 4000 FEET FOR
NORTHEAST BLUE MOUNTAINS.
&&HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SPOKANE WA
215 PM PDT SUN MAY 20 2007
IDZ001-WAZ037-212115-
NORTHERN PANHANDLE-NORTHEAST MOUNTAINS-
INCLUDING THE CITIES OF...SANDPOINT...RATHDRUM...BONNERS FERRY...
PRIEST RIVER...COLVILLE...DEER PARK...CHEWELAH...NEWPORT...
KETTLE FALLS
215 PM PDT SUN MAY 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO
AND NORTHEAST WASHINGTON.
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD AND UNUSUALLY STRONG LATE SPRING STORM WILL BRING MUCH
COOLER CONDITIONS TO THE INLAND NORTHWEST BEGINNING TONIGHT. SNOW
LEVELS WILL FALL AS LOW AS 4000 TO 4500 FEET IN THE NORTHERN
MOUNTAINS. SNOW ACCUMULATIONS OF 1 TO 3 INCHES ARE POSSIBLE WITH
LOCALLY HEAVIER AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STRONG SPRING STORM WILL CONTINUE TO IMPACT THE MOUNTAINS OF
EAST WASHINGTON AND NORTH IDAHO THROUGH MONDAY. BY
TUESDAY...WARMING AND DRYING CONDITIONS ARE EXPECTED.
IDZ004-212115-
CENTRAL PANHANDLE MOUNTAINS-
INCLUDING THE CITIES OF...ST. MARIES...KELLOGG...PINEHURST...
OSBURN...WALLACE...MULLAN
215 PM PDT SUN MAY 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH IDAHO.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
HEAVY SNOW WARNING IN EFFECT FROM 5 AM TO 11 PM PDT MONDAY
ABOVE 4000 FEET.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A STRONG LATE SPRING STORM IS EXPECTED TO BRING SIGNIFICANT SNOWS
TO THE MOUNTAINS OF THE CENTRAL IDAHO PANHANDLE ABOVE 4000 FEET
LATE TONIGHT.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE LATE SPRING STORM CONTINUE TO BRING SIGNIFICANT SNOWS TO THE
MOUNTAINS OF THE CENTRAL IDAHO PANHANDLE ABOVE 4000 FEET.
SNOW ACCUMULATIONS UP TO ONE HALF OF A FOOT ARE EXPECTED. THE
STORM WILL EXIT THE AREA BY TUESDAY.
WAZ031-212115-
NORTHEAST BLUE MOUNTAINS-
INCLUDING THE CITIES OF...ANATONE...PEOLA
215 PM PDT SUN MAY 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST
WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT FROM 2 AM TO 11 PM PDT MONDAY ABOVE
4000 FEET.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD AND UNUSUALLY STRONG LATE SPRING STORM WILL BRING MUCH
COOLER CONDITIONS TO THE INLAND NORTHWEST BEGINNING TONIGHT. SNOW
LEVELS WILL FALL AS LOW AS 4000 FEET IN THE BLUE MOUNTAINS BY
MONDAY MORNING.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STRONG SPRING STORM WILL CONTINUE TO IMPACT THE BLUE MOUNTAINS
THROUGH MONDAY WITH STORM TOTALS OF 3 TO 6 INCHES OF SNOW
EXPECTED. BY TUESDAY...WARMING AND DRYING CONDITIONS ARE EXPECTED.
WAZ042-212115-
EAST SLOPES NORTHERN CASCADES-
INCLUDING THE CITIES OF...LEAVENWORTH...MAZAMA...TWISP...WINTHROP
215 PM PDT SUN MAY 20 2007
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
WASHINGTON.
THE FOLLOWING WATCHES WARNINGS OR ADVISORIES ARE CURRENTLY IN EFFECT
SNOW ADVISORY IN EFFECT UNTIL 11 AM PDT MONDAY ABOVE4000 FEET.
PLEASE SEE THE FOLLOWING PRODUCTS FOR MORE INFORMATION.
SEAWSWOTX /WWUS46 KOTX/
.DAY ONE...THIS AFTERNOON AND TONIGHT
A COLD AND UNUSUALLY STRONG LATE SPRING STORM WILL BRING MUCH
COOLER CONDITIONS TO THE INLAND NORTHWEST BEGINNING TONIGHT. SNOW
LEVELS WILL FALL AS LOW AS 3500 FEET IN THE CASCADES TONIGHT.
SNOW ACCUMULATIONS OF 2 TO 4 INCHES ARE POSSIBLE WITH LOCALLY
HEAVIER AMOUNTS.
.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY
THE STRONG SPRING STORM WILL SHIFT EASTWARD DURING THE DAY MONDAY.
BY TUESDAY...WARMING AND DRYING CONDITIONS ARE EXPECTED.The national radar mosaic for the moment the first event began.
2 winter weather. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Washington in 2007Every state in 2007This day in weather historyWarnings in Washington, May 2007
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 28540, 28541.